Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

July 4, 2016Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 4, 2016, 8:21 PM EDT for Scotland County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 8:21 PM EDT (00:21 UTC)
Expired
Jul 4, 2016, 8:45 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC

County Scotland County, NC

The radar

The Wilmington radar (KLTX), 129 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS82 KRAH 050021
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT MON JUL 4 2016
 
NCZ085-050045-
SCOTLAND   NC-
821 PM EDT MON JUL 4 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN SCOTLAND
COUNTY UNTIL 845 PM EDT...

AT 820 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCCOLL...OR NEAR LAURINBURG...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...GIBSON...EAST LAURINBURG AND LAUREL HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3480 7966 3484 7949 3484 7935 3482 7936
      3477 7933 3464 7945 3463 7946
TIME...MOT...LOC 0020Z 265DEG 28KT 3469 7955 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 4, 8:15 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 4, 8:15 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
815 PM EDT MON JUL 4 2016

.SYNOPSIS...
Unsettled weather will continue through Tuesday before an upper
level ridge brings warmer and slightly drier conditions to the area
for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 pm Monday...

Stratus deck is the major player in the forecast this afternoon.
Visible satellite imagery shows that it is deteriorating quickly but
probably not quick enough for significant convection this afternoon.
Further to the south we have convection starting to form in the
southwest Piedmont and it didn't kick off until the temperature
reached 90 degrees so with that in mind it will be tough to get much
across the north although the shear is a little better up there so
that could help. A combination of low shear and very weak mid-level
lapse rates has to this point held convection at bay across upstate
South Carolina and no severe thunderstorm warnings have been issued
as of yet. DCAPE is fairly high in this area which goes along with
the idea that the most likely threat is damaging winds. Back to the
north however, SPC has cut the slight risk back to the west and all
but the NW corner of Forsyth County remains in it. Convective
allowing models are showing scattered convection across the area
drifting north as the front does. Therefore not out of the woods yet
as far as showers and thunderstorms are concerned but certainly
looking like less of an impactful day than earlier thought.
Temperatures have again been a problem with the clouds in place but
with the dissipation of the clouds occurring fairly quickly now would
expect the northern areas to at least make it into the upper 70s
with a sharp gradient through the 80s to low 90s across the south.

Tonight the front continues to lift northward and some drier air
does move into the area. This will cut back on the chances for fog
and low stratus overnight but still could see some MVFR conditions
especially in areas where precipitation occurs. Lows tonight in the
mid 70s.

&&

.SHORT TERM /TUESDAY and TUESDAY NIGHT/...
As of 300 pm Monday...

Low pressure exits the mid-Atlantic coast on Tuesday and leaves
behind the Piedmont trough across the area as an upper level ridge
begins to build in to our southeast. This surface trough will be the
main focus for diurnal convection Tuesday afternoon. That being said
shear values will be quite a bit less as well as instability in the
mid-levels. The only forcing appears to be from a shortwave coming
from the southwest but it is not particularly strong. SPC has the
area in a marginal risk for severe weather with damaging winds the
most likely threat. Maybe the bigger story of the day will be the
heat. Without the clouds around to hinder insolation, we should see
temps rise very quickly tomorrow with thickness values suggesting
highs near 90 in the NW piedmont and in the upper 90s across the
southeastern counties. Combine this with dewpoints in the middle 70s
and heat indices could top out in the 105-110 degree range across
the southeast. Therefore will be issuing a heat advisory for 12-7 pm
local time for Scotland, Hoke, Cumberland, Sampson, and Wayne
counties. Wind gusts are also expected to kick up tomorrow in the
afternoon ranging from 15-20 kts. Any isolated convection should
subside after dark. Lows in the mid to upper 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 pm Monday...

Wednesday and Thursday:

Quasi-zonal flow aloft will prevail across the region through mid to
late week as a low-level thermal trough meanders across the region.
Weak low-level moisture convergence invof the trough combined with
strong afternoon insolation within a seasonably moist airmass(PWATS 1.5-
1.75") will support isolated to scattered convection each
afternoon and evening. However, difficult to time individual shortwaves,
embedded within the the southern fringes of the westerlies could
aid lift to support convection at anytime during the diurnal cycle.
Seasonable temperatures with daytime highs in the 90 to 95 and lows
in the lower to mid 70s.

Friday through Monday:

Central NC will remain in the doldrums between the belt of westerlies confined to
the US-Canada border and the broad subtropical ridge to our south. While its
subtle, the deterministic model guidance suggest that the broad subtropical
ridge to our south will try to gain latitude over the Carolinas during the
Friday-Saturday period, at which time h8 temps are forecast to increase 21 to 23C.
This would suggest hot daytime highs in the mid 90s north to near 100 F south,
with the potential for heat advisory criteria across southern and central portions
of the forecast area. While the warm air aloft should also cap atmosphere a bit
and limit convection to isolated/slight chance ranges.

Low-level thicknesses and H8 temps are then forecast to fall slightly on
Sunday-Monday as a weak surface front/trough attendant to the shortwave trough
crossing the Northeast and New England regions, moves into the region. Its quite
likely the front could stall over the area with only northern areas seeing a
slight cool down into the lower 90s, while southern portions remain in the
upper 90s. Aforementioned weak front and continued vulnerability to shortwave
impulses embedded in the low-amplitude flow will support isolated to scattered
convection.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 815 pm Monday...

Storms in southern NC have largely weakened in the past hour,
yielding mostly VFR across the area. An area of convection moving
through WV this evening may hold together somewhat as it moves into
southwest VA and northwest NC, which could result in a shower at
KGSO/KINT between 02z and 06z.  Otherwise, a light southerly wind
will prevail and models don't indicate much chance of low clouds (as
in past nights) given the northward mixing of the cold front earlier
today.  Some MVFR vsbys are possible, with slightly greater
confidence at KFAY and KRWI.  Afternoon storms will again be
possible Tuesday afternoon.

Long Term: Convective coverage should wane a bit later in the week
as an upper level ridge builds overhead. A frontal system will
approach the area late in the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...ELLIS
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...CBL
AVIATION...BLS
Hazardous weather outlook, Jul 4, 3:38 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT MON JUL 4 2016

NCZ007>011-021>028-038>041-051945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
338 PM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS A WEAKENING UPPER LEVEL TROUGH APPROACHES THE
MOUNTAINS FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-043-073>077-083-084-051945-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
338 PM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTHWARD
THROUGH CENTRAL NORTH CAROLINA. ANY STORMS THAT DEVELOP COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS A WEAKENING UPPER LEVEL TROUGH APPROACHES THE
MOUNTAINS FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ078-085-086-088-089-051945-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
338 PM EDT MON JUL 4 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTHWARD
THROUGH CENTRAL NORTH CAROLINA. ANY STORMS THAT DEVELOP COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS A WEAKENING UPPER LEVEL TROUGH APPROACHES THE
MOUNTAINS FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:37 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT MON JUL 4 2016

NCZ074-084-042115-
RICHMOND   NC-MONTGOMERY   NC-
437 PM EDT MON JUL 4 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
RICHMOND AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 515 PM EDT...

AT 437 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ANSONVILLE...OR 13 MILES NORTH OF
WADESBORO...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BISCOE...MOUNT GILEAD...STAR...CANDOR...NORMAN...COVINGTON...
PEKIN...UWHARRIE HAVEN AND LAKE TILLERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3526 8006 3544 7975 3531 7971 3528 7971
      3525 7970 3524 7967 3519 7966 3517 7963
      3509 7991 3512 7992 3512 7995 3508 8000
      3509 8001 3516 8006 3518 8005 3521 8007
TIME...MOT...LOC 2037Z 241DEG 22KT 3515 8000

26
Special weather statement, Jul 4, 4:45 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT MON JUL 4 2016

NCZ075-042130-
MOORE   NC-
445 PM EDT MON JUL 4 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN MOORE
COUNTY UNTIL 530 PM EDT...

AT 443 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BISCOE...OR 12 MILES WEST OF CARTHAGE...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT FOR A STORM IN SOUTHERN MOORE
COUNTY.

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...ROBBINS...HIGHFALLS...GLENDON... EAGLE SPRINGS AND SEVEN
LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES.

&&

LAT...LON 3544 7974 3552 7958 3552 7935 3550 7934
      3548 7936 3547 7936 3544 7933 3543 7933
      3540 7930 3540 7929 3535 7927 3520 7965
      3543 7975
TIME...MOT...LOC 2043Z 249DEG 14KT 3538 7963

22
Local storm report, Jul 4, 5:40 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     1 WNW POPE AFB          35.17N 79.03W
07/04/2016  U59 MPH          CUMBERLAND         NC   ASOS

            51 KT GUST REPORTED AT POPE AIRFIELD, NC.

&&

SC
Local storm report, Jul 4, 5:49 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     FORT BRAGG              35.14N 79.01W
07/04/2016  U60 MPH          CUMBERLAND         NC   AWOS

            52 KT GUST REPORTED AT FORT BRAGG, NC.

&&

SC
Local storm report, Jul 4, 6:08 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     4 N TIMBERLAKE          35.34N 78.96W
07/04/2016                   HARNETT            NC   911 CALL CENTER

            TREES DOWN THROUGHOUT THE COUNTY. MANY
            REPORTS FROM LILLINGTON AREA. TREES DOWN AT
            NC-27 AND NURSERY RD. TIME ESTIMATED BY
            RADAR.

&&

SC
Special weather statement, Jul 4, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT MON JUL 4 2016

NCZ085-050045-
SCOTLAND   NC-
821 PM EDT MON JUL 4 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN SCOTLAND
COUNTY UNTIL 845 PM EDT...

AT 820 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCCOLL...OR NEAR LAURINBURG...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...GIBSON...EAST LAURINBURG AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3480 7966 3484 7949 3484 7935 3482 7936
      3477 7933 3464 7945 3463 7946
TIME...MOT...LOC 0020Z 265DEG 28KT 3469 7955

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:41 PM EDTSpecial Weather StatementRAHForsyth64 min
Jul 5, 3:11 PM EDTSpecial Weather StatementRAHWarren49 min
Jul 5, 4:13 PM EDTSpecial Weather StatementRAHDavidson, Stanly32 min
Jul 5, 4:25 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Montgomery, Stanly50 min
Jul 5, 4:42 PM EDTSpecial Weather StatementRAHHalifax63 min
Jul 5, 4:53 PM EDTSevere Thunderstorm WarningRAHGuilford, Montgomery, Moore, Randolph52 min
Jul 5, 5:36 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph22 min
Jul 5, 5:41 PM EDTSpecial Weather StatementRAHWake64 min
Jul 5, 5:46 PM EDTSpecial Weather StatementRAHMoore59 min
Jul 5, 5:46 PM EDTSevere Thunderstorm WarningRAHDurham, Wake44 min
Jul 5, 5:57 PM EDTSpecial Weather StatementRAHWilson63 min
Jul 5, 5:57 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake63 min
Jul 5, 6:08 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash67 min
Jul 5, 6:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson49 min
Jul 5, 6:27 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Nash, Wake37 min
Jul 5, 6:31 PM EDTSpecial Weather StatementRAHHarnett59 min
Jul 5, 6:42 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson63 min
Jul 5, 7:00 PM EDTSevere Thunderstorm WarningRAHWilson38 min
Jul 5, 7:28 PM EDTSpecial Weather StatementRAHCumberland62 min
Jul 5, 7:37 PM EDTSpecial Weather StatementRAHSampson, Wayne53 min
Jul 5, 7:50 PM EDTSpecial Weather StatementRAHSampson55 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.